Thunderstorm Wind, Fremont
- When
- July 24, 3:14 PM MST
- Where
- Fremont County, (Lnd)hunt Fld Lander
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.820, -108.730
A 74 mph wind gust was reported at the Lander airport.
A weather system crossed Wyoming on July 24th, encouraging thunderstorm development. Severe thunderstorm winds occurred in multiple locations across northern and central Wyoming.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A weather system crossed Wyoming on July 24th, encouraging thunderstorm development. Severe thunderstorm winds occurred in multiple locations across northern and central Wyoming. At the Lander airport, a maximum wind gust of 74 mph was recorded. In Park County, wind gusts of 60 to 70 mph were reported. In Cody, 400 customers lost power when trees were downed by the wind and fell on power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 24, 12:19 PM MST, 2 hours 55 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 119 PM MDT Sun Jul 24 2022 .SHORT TERM...This afternoon through Monday night Issued at 1030 AM MDT Sun Jul 24 2022 A minor shortwave trough will approach the Cowboy State today. The sfc pressure gradient will tighten in response, especially west of the Divide. Gusts of 25 to 35 mph will be widespread across this area this afternoon. These winds, combined with critical to near critical RH values, will lead to elevated to critical fire weather conditions west of the Divide this afternoon. Red Flag Warnings and Rangeland Fire Danger statements are in effect for portions of Teton, Lincoln and Sublette counties, as a result. Veering winds have been slow to occur over eastern WY this morning. Winds have just turned east-southeast over Natrona and Converse counties as of 13Z. Gulf moisture is still expected to advect into Johnson and Natrona counties today, as a result of these winds. CAPE values of 500-1000 J/kg remain in the forecast across areas east of the Divide, with the higher values occurring over Johnson County. This will coincide with 30-40 kt of shear, where the stronger storms are expected to occur. Strong thunderstorms, with hail and strong outflow winds, will be possible elsewhere east of the Divide as well. Overall, scattered showers and thunderstorms are expected east of the Divide. Ongoing showers across the south will continue this morning, with isolated thunderstorms becoming possible this afternoon. This activity will end and/or exit late this afternoon. The associated weak cold front will quickly move through northern portions by this evening. North to northwest winds with gusts of 40 to 50 mph will occur behind the front, as it makes its way southward. Gusts of 50 to 60 mph could occur in areas prone to northwest flow, like Powell. These winds could also occur over the southern slopes of the Owl Creek/Bridger Mountains, in the form of downsloping winds. These winds will quickly subside across the area tonight. Conditions will be quieter (dry) and slightly cooler across the CWA Monday. The flow aloft will turn more cyclonic/northwest, in the wake of today's shortwave. This will lead to north-northwesterly winds east of the Divide, which will be light through much of the day. West-northwest winds, with gusts of 25 to 30 mph, will occur across southern portions. This will lead to elevated to near critical fire weather conditions, as RH values will be near 10 percent. Rangeland Fire Danger statements will be needed for Sweetwater, Sublette and southern Lincoln counties. .LONG TERM...(Tuesday through Sunday) Issued at 119 PM MDT Sun Jul 24 2022 Weak northwest flow on the backside of a Longwave trough and stalled frontal boundary will hang out over northeast WY Tuesday and Wednesday. Heights will be lower, so high temps won't be as oppressive for these two days with highs in the 80s F. RH will continue to be critical, especially for the southern half of the CWA. Thankfully winds will not be strong through the period thanks to weak flow aloft and no major weather systems. Beyond Wednesday the trough slowly slides east as a ridge builds across the western US. Moisture increases by the middle of the week in response to moisture convergence from the trough to the northeast and the ridge to the west. This will increase thunderstorm chances across the area thanks to some perturbations with mid-level energy in the flow. This will moderate highs each afternoon from Wednesday through Saturday for some due to cloud cover and possible outflows from storms. Not only will highs be moderated, but fire weather conditions will as well. With highs limited and scattered thunderstorms each afternoon RH values will not be able to drop to critical levels. In addition wind will be minimal, so fire weather conditions should improve. Sunday the models begin to diverge on the upper-level pattern, regardless it looks like temps will be rising once again, well into the 90s F for most lower elevations. && .AVIATION...For the 18Z TAFS through 18Z Monday Issued at 1030 AM MDT Sun Jul 24 2022 This afternoon scattered showers and thunderstorms will overspread the area and all terminals, except KJAC may be impacted. Variable and gusty wind is the main threat from any storms. Brief MVFR/IFR conditions are possible in the strongest storms this afternoon, otherwise VFR conditions prevail. Wind gusts of 15 to 20 knots can be expected this afternoon, decreasing this evening for most. A boundary is likely to move through the Bighorn Basin this evening, which would result in a breezy to strong north wind at KCOD and KWRL. Gusts as high as 40 knots are possible as this boundary moves through. Cloud cover decreases overnight with clear skies across the area likely by Monday morning. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued at 1030 AM MDT Sun Jul 24 2022 Fire weather conditions will be elevated to critical again today, especially in the far western portions, with Red Flag Warnings for zones 414/415. Ongoing showers over portions of zones 277/278/279 will continue this morning, with thunderstorms becoming possible this afternoon. This activity is expected to end and/or exit the area late this afternoon. Southwest winds, with gusts of 25 to 30 mph will occur west of the Divide this afternoon. Despite slightly higher RHs in the rest of the state, scattered showers and thunderstorms are likely east of the Divide, and a few storms could be strong across the northern tier. Brief, strong, erratic outflow winds are the main concern with storms today. Elevated to near-critical fire danger will continue Monday across the southern zones. Dry and breezy conditions continue through mid week with no large wetting rain systems. && .RIW WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for WYZ414-415. && SHORT TERM...LaVoie LONG TERM...Rowe AVIATION...Rowe FIRE WEATHER...VandenBoogart/LaVoie
Hazardous Weather Outlook National Weather Service Riverton WY 442 AM MDT Sun Jul 24 2022 WYZ001>020-022>030-251045- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 442 AM MDT Sun Jul 24 2022 ...Red Flag Warning in Effect This Afternoon and Evening Across portions of Teton and Lincoln counties... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Elevated to critical fire danger in the west. Scattered showers and thunderstorms over Sweetwater county and east of the Divide. A few storms could be strong with hail and damaging wind gusts. A cold front with a shift to strong north winds gusting 35 to 50 mph east of the Divide during the evening and early overnight. The Bighorn Canyon Recreation Area in Big Horn County could see locally higher wind gusts around and just after sunset as strong outflow winds push though the steep terrain features. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Elevated fire weather conditions are likely each afternoon and evening through mid-week, with no appreciable widespread wetting precipitation in the forecast. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions, according to standard operating procedures.
Special Weather Statement
National Weather Service Riverton WY
119 PM MDT Sun Jul 24 2022
WYZ009-010-241945-
Bighorn Mountains Southeast-Northeast Johnson County-
119 PM MDT Sun Jul 24 2022
...A strong thunderstorm will impact portions of north central
Johnson County through 145 PM MDT...
At 117 PM MDT, Doppler radar was tracking a strong thunderstorm near
Buffalo, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Buffalo and Lake De Smet around 130 PM MDT.
This includes the following highways...
Interstate 25 between mile markers 296 and 299.
Interstate 90 between mile markers 47 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4427 10688 4444 10695 4456 10658 4456 10642
4434 10633
TIME...MOT...LOC 1917Z 252DEG 27KT 4438 10682
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TLSpecial Weather Statement
National Weather Service Riverton WY
254 PM MDT Sun Jul 24 2022
WYZ015-017-018-242130-
Wind River Basin-Wind River Mountains East-Lander Foothills-
254 PM MDT Sun Jul 24 2022
...A strong thunderstorm will impact portions of central Fremont
County through 330 PM MDT...
At 253 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Dickinson Park, or 16 miles west of Fort Washakie,
moving northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fort Washakie and Ethete.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4283 10927 4297 10936 4324 10893 4293 10869
TIME...MOT...LOC 2053Z 243DEG 33KT 4295 10919
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
HensleySpecial Weather Statement
National Weather Service Riverton WY
331 PM MDT Sun Jul 24 2022
WYZ006-008-009-242200-
Southeast Big Horn Basin-Bighorn Mountains Southeast-Bighorn
Mountains West-
331 PM MDT Sun Jul 24 2022
...A strong thunderstorm will impact portions of west central Johnson
and northeastern Washakie Counties through 400 PM MDT...
At 331 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Big Trails, or 17 miles southeast of Ten Sleep,
moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dullknife Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4374 10716 4385 10736 4413 10720 4396 10685
TIME...MOT...LOC 2131Z 217DEG 23KT 4386 10720
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
RoweSpecial Weather Statement
National Weather Service Riverton WY
335 PM MDT Sun Jul 24 2022
WYZ004-006-008-242200-
North Big Horn Basin-Southeast Big Horn Basin-Bighorn Mountains West-
335 PM MDT Sun Jul 24 2022
...A strong thunderstorm will impact portions of southeastern Big
Horn County through 400 PM MDT...
At 335 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hyattville, or 16 miles northwest of Ten Sleep, moving northeast at
20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hyattville around 350 PM MDT.
Other locations in the path of this storm include Medicine Lodge
Archaeological Site and Paintrock Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4412 10762 4418 10783 4446 10777 4433 10735
TIME...MOT...LOC 2135Z 215DEG 18KT 4420 10770
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
RoweThe Riverton/Lander radar (KRIW), 34 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
3 thunderstorm wind. Local standard time, as filed.
A 74 mph wind gust was reported at the Lander airport.
A maximum wind gust of 59 mph was reported at the Lander airport.
Strong thunderstorm winds blew down trees onto power lines that caused power outages to 400 customers. A maximum wind gust of 68 mph was reported at the Powell airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045379, 1045385, 1045389.